PDF files of articles are only available for institutions which have paid for the online version upon signing an Institutional User License.

Maximum of exponential random variables, Hurwitz's zeta function, and the partition function

Volume 262 / 2022

Dina Barak-Pelleg, Daniel Berend, Grigori Kolesnik Studia Mathematica 262 (2022), 151-182 MSC: Primary 60C05, 11M35; Secondary 11P82. DOI: 10.4064/sm200630-11-12 Published online: 30 August 2021

Abstract

A natural problem in the context of the coupon collector’s problem is the behavior of the maximum of independent geometrically distributed random variables (with distinct parameters). This question has been addressed by Brennan et al. [British J. Math. Computer Sci. 8 (2015), 330–336]. Here we provide explicit asymptotic expressions for the moments of that maximum, as well as of the maximum of exponential random variables with corresponding parameters. We also deal with the probability of each of the variables being the maximal one.

The calculations lead to expressions involving Hurwitz’s zeta function at certain special points. We find here explicitly the values of the function at these points. Also, the distribution function of the maximum we deal with is closely related to the generating function of the partition function. Thus, our results (and proofs) rely on classical results pertaining to the partition function.

Authors

  • Dina Barak-PellegDepartment of Mathematics
    Ben-Gurion University
    Beer Sheva 84105, Israel
    e-mail
  • Daniel BerendDepartments of Mathematics and Computer Science
    Ben-Gurion University
    Beer Sheva 84105, Israel
    e-mail
  • Grigori KolesnikDepartment of Mathematics
    California State University
    Los Angeles, CA 90032, U.S.A.
    e-mail

Search for IMPAN publications

Query phrase too short. Type at least 4 characters.

Rewrite code from the image

Reload image

Reload image